Hi Mindtrap- If you lived in the U.S. I would suggest a visit and a complete evaluation at the Mayo Clinic...I don't know what the Canadian counterpart/equivalent is though. But people travel from all over the world to go to the Mayo, when their lives are turned upside down by multiple illnesses and multiple meds.
Can't tell from your post how many doctors your father is involved with but he should be seeing a cardiologist for his angina, hypertension and throw the cholesterol into that as well.
He should definitely have a urologist to help him with his prostate issues, and an endocrinologist for the diabetes. One doctor does not have the training nor expertise to handle all these disorders.
Has he been evaluated by a physician who specializes in pulmonary and respiratory disorders for his asthma? Not just some regular family doc.
If he's being seen by more than one physician they should ALL be talking to each other, especially regarding meds and possible interactions.
Your father's situation is so complicated, because it's difficult to determine if half his problems and/or symptoms aren't being caused by all these drugs alone!
Sleep apnea can be a cause of hypertension. Asthma can make apnea worse...it's a "what came first, the chicken or the egg?" question.
May I ask why he is on DILAUDID? This is a type of morphine (actually it's 2 to 8 times more potent than straight morphine) and is usually only prescribed for narcotic-tolerant patients who suffer moderate to severe pain and who require larger than usual doses of narcotics to give adequate pain relief.
Here in the U.S. the prevailing "wisdom" is that it should only be given to patients who are ALREADY receiving large doses of narcotics that aren't doing the trick.
Also, WHY the Benedryl? The pharmaceutical leaflets on this drug urge extreme CAUTION taking anti-histamines if there is prostate enlargement and if there is a history of asthma, hypertension, and heart disease. Plus it can interact with the PAXIL and give too much sedation. It can thicken bronchial secretions and cause wheezing and asthma-like symptoms...
WHY is the doctor giving an antihistamine to your father?
NORVASC obviously is for his blood pressure. Is it giving him good control? It's also a good choice of BP med for chronic stable angina and can be safely given with Nitro Dur, which I presume is being given also for the angina?
APO HYDRO is a thiazide diuretic, also for his BP...but please NOTE that thiazides can interact with the Dilaudid causing blood pressure to become too LOW resulting is hypotension, which can make your father feel faint and/or dizzy when he stands up from a lying down or sitting position.
Also APO HYDRO can play havoc with your electolytes in the blood...(salts) particularly potassium levels that can plunge and that ALONE can make you feel weak and extremely fatigued. Your father should be getting regular blood tests to monitor his potassium levels.
Norvasc Apo Hydro, Paxil, Benadryl can all cause tachycardia (rapid heart rate) ...Not that they will, but it's a side effect for some people.
The Flomax is, as you know, for his prostate. Side effects from it can be weakness, chest pain, cough, dizziness (by sometimes causing blood pressure to go too low)
Are you overwhelmed yet?
RHO METFORMIN--for his diabetes ....it's great that he doesn't need insulin. Is his diabetes and blood sugar well controlled?
However,this is a med that can interact with narcotics. That's why I asked earlier why is he on Dilaudid?
It can also interact with APO DUR (thiazide diuretics) and NORVASC (calcium channel blocker), so if his diabetes is unstable it may be because of one of these drugs. if his blood sugar is right on, then I wouldn't worry.
PAXIL has a lot of adverse reactions for some people, including fatigue, rapid heart rate (tachycardia), urinary frequency or hesitation, exacerbation (worsening) of ASTHMA, elevated BLOOD SUGAR, elevated CHOLESTEROL (although the last two are very rare side effects..) As long as his cholesterol and diabetes is being controlled, and his asthma is also not worse on it, don't worry too much.
VENTOLIN- is a bronchodilator for his asthma. Some side effects: what they call a "paradoxical reaction" in that it can actually make the asthma worse.
AVAIR DISKS- another bronchodilator for the asthma... Large doses can aggravate pre-existing diabetes. If your Dad is on a normal dose, and his diabetes is well controlled, then again, not to worry.
By the way, many of these meds can increase blood pressure. Do we know if your father always had normal BP before embarking on these drugs?
What is the pulmonary doctor ( if you have one) saying at this point? If your father's breathing is so compromised that he needs two bronchodilators, plus needs a ventilator at night I'd ask more questions.
ALLOPURINAL- for his gout. Has it worked? Is the gout any better? Just make sure that if he's taking this with APO HYDRO, he should be getting urinalysis and blood tests on a regular basis to make sure his kidney function is A-OK. These two drugs can intereact and adversely affect kidneys.
And lastly, the LIPIDIL- for his cholesterol. It is definitely to be taken WITH MEALS, which I hope the doctor told you guys. Otherwise it will not work as effectively.
His hand shaking sounds like a tremor that probably is a side effect of one or some of the meds. very common. Even on Paxil alone.
My dear Mindtrap, I hope I haven't made things worse by overwhelming you with "possibilities".
The bottom line is, that your gut instinct to take your father somewhere for a complete re-evaluation is right on.
This is an enormous amount of medication for one human body, and for all we know you father doesn't need some of them, or some of them are making things much worse. Or there are ALTERNATIVES that haven't been explored yet.
If money is no object, try to find a Canadian equivalent to the Mayo Clinic...I'd check myself in there so fast I'd look like the Road Runner.
Here is a link to the Mayo Clinic. I know that their Cancer Center has affiliates in two Canadian provinces (which I read somewhere on the site).
I don't know if they have Canadian affiliates for non-cancer issues. Check it out.:
If you have any more questions or would like me to help you search for something, please don't hesitate to ask!
All my best,